PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of brheartjLink to Publisher's site
 
Br Heart J. Feb 1984; 51(2): 157–162.
PMCID: PMC481476
Sotalol, hypokalaemia, syncope, and torsade de pointes.
J K McKibbin, W A Pocock, J B Barlow, R N Millar, and I W Obel
Abstract
Thirteen patients developed syncope and a prolonged QTc interval while taking therapeutic doses of sotalol. Polymorphous ventricular tachycardia was observed in 12 patients, and criteria typical of torsade de pointes were present in 10. In 12 patients sotalol had been given with hydrochlorothiazide in a combined preparation, Sotazide, but with inadequate or no potassium supplementation. Serum potassium concentrations were reduced in eight patients. Four patients were taking other drugs known to prolong the QT interval, including disopyramide (three patients) and tricyclic antidepressants (two patients). The QT interval returned to normal in all patients after withdrawal of the drugs and correction of the hypokalaemia. Thus even in low dosage sotalol may be hazardous in the presence of hypokalaemia or when combined with drugs that also prolong the QT interval. The use of sotalol concurrently with potassium losing diuretics, such as the combined preparation Sotazide, may expose the patient to unnecessary risk and should be avoided unless the class III antiarrhythmic action of this unique beta adrenoreceptor blocking agent is also required.
Full text
Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (1.2M), or click on a page image below to browse page by page.
Images in this article
Click on the image to see a larger version.
Articles from British Heart Journal are provided here courtesy of
BMJ Group